Interferon-induced hypercalcemia

Iliana Doycheva, Anthony Michaels, Cynthia Levy

Research output: Contribution to journalReview article

Abstract

We present a case of interferon-induced hypercalcemia in a 57-year-old male being treated for hepatitis C infection. The patient had been on peg-interferon and ribavirin for five months before his first hospitalization for elevated calcium level and prerenal azotemia. Extensive work-up at baseline was unrevealing. He was managed symptomatically and discharged home. However, in the next four months he required three additional hospitalizations due to refractory hypercalcemia despite discontinuation of interferon, and steroid treatment was initiated. Sarcoidosis is a rare but well-recognized complication of interferon-based therapy. The uniqueness of this case relies on its presentation with isolated symptomatic hypercalcemia and negative work-up at baseline, as a repeat angiotesin-converting enzyme (ACE) level only became elevated later in the patient's course. We offer a review of the literature and a discussion on proposed pathogenesis and clinical course of interferon-induced sarcoidosis.

Original languageEnglish (US)
Pages (from-to)50-55
Number of pages6
JournalPractical Gastroenterology
Volume35
Issue number10
StatePublished - Oct 1 2012

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Interferon-induced hypercalcemia'. Together they form a unique fingerprint.

  • Cite this

    Doycheva, I., Michaels, A., & Levy, C. (2012). Interferon-induced hypercalcemia. Practical Gastroenterology, 35(10), 50-55.